Thunderstorm Wind, Sheridan
- When
- July 3, 6:52 PM MST
- Where
- Sheridan County, 1.39 mi W of Big Horn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.683, -107.008
Numerous tree limbs were broken.
An approaching cold front along with strong surface heating over the mountains allowed for the development of thunderstorms across the Billings Forecast Area. The combination of 40-50kt largely unidirectional west/southwest layer wind profiles and steep low to mid level lapse rates resulted in bowing segments and embedded supercells that produced high winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An approaching cold front along with strong surface heating over the mountains allowed for the development of thunderstorms across the Billings Forecast Area. The combination of 40-50kt largely unidirectional west/southwest layer wind profiles and steep low to mid level lapse rates resulted in bowing segments and embedded supercells that produced high winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 3:13 PM MST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
413 PM MDT SUN JUL 3 2011
.SHORT TERM...VALID FOR MON AND TUE...
QUICK UPDATE AS A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
MUCH OF THE FORECAST AREA UNTIL MIDNIGHT. SOLUM
...PREVIOUS DISCUSSION...
SOME THUNDERSTORMS ALREADY STARTING TO DEVELOP THIS AFTERNOON
OVER THE WESTERN MOUNTAINS. EXPECT COVERAGE TO CONTINUE TO
INCREASE THROUGH THE AFTERNOON AND NIGHT AS THE COLD FRONT MOVES
EAST. STILL EXPECT SEVERE THUNDERSTORMS THE REST OF THE DAY WITH
THE MAIN THREATS BEING LARGE HAIL AND STRONG WINDS. THERE IS A
BIT OF A CAP IN THE ATMOSPHERE BUT THINK THE STRONGER SHORTWAVE
WILL BE ENOUGH TO ERODE IT.
AFTER THE COLD FRONT MOVES THROUGH THIS AFTERNOON AND
TONIGHT...THE FLOW FLATTENS OUT A BIT AND BECOMES MORE ZONAL ON
MONDAY. SOME WEAK ENERGY DOES MOVE THROUGH THE FLOW SO KEPT IN A
SLIGHT CHANCE OF PRECIPITATION. TEMPERATURES WILL ALSO BE A BIT
COOLER BY MONDAY AS WELL BEHIND THE FRONT. THINGS GET A LITTLE
MORE INTERESTING BY TUESDAY HOWEVER. SURFACE FLOW TURNS TO THE
SOUTHEAST ACROSS SOUTHEAST MONTANA ON TUESDAY WHICH WILL BRING IN
HIGHER DEWPOINTS. CAPE VALUES AND PRECIPITABLE WATERS ALSO
INCREASE IN THIS AREA. THIS COMBINED WITH A SHORTWAVE MOVING OVER
THE AREA WILL BRING THE CHANCE FOR THUNDERSTORMS AND POSSIBLE
SEVERE. WILL NOT MENTION IT AT THIS TIME IN THE FORECAST AND LET
THE MID SHIFT TAKE ANOTHER LOOK. SOLUM
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
UPPER LEVEL RIDGE BUILDS OVER THE REGION ON WEDNESDAY AND
THURSDAY WITH WARM TEMPERATURES CONTINUING. MONSOONAL MOISTURE
CONTINUES TO BE PULLED UP TO THE REGION SO THE THREAT OF
THUNDERSTORMS WILL CONTINUE. AS A RESULT...KEPT POPS GOING.
MODELS CONTINUE TO SHOW A BREAK DOWN OF THE RIDGE BY FRIDAY WITH
A SYSTEM MOVING ACROSS SOUTHERN CANADA. THE ECMWF CONTINUES TO BE
THE STRONGEST AND MOST AGGRESSIVE WITH THIS SYSTEM COMPARED TO
THE GFS. AT ANY RATE...TEMPS SHOULD BE SLIGHTLY COOLER BUT THE
THREAT FOR THUNDERSTORMS WILL CONTINUE. WITH THE GFS BEING WEAKER
WITH THAT FRIDAY SYSTEM IT BUILDS THE RIDGE IN AGAIN NEXT WEEKEND
WHERE THE ECMWF KEEPS IT MORE OF A ZONAL FLOW FOR MUCH OF THE
WEEKEND. SO DID NOT MAKE ANY CHANGES TO NEXT WEEKEND DUE TO THE
DIFFERENCES. KEPT CHANCE OF PRECIPITATION AND WARMER TEMPERATURES
GOING. SOLUM
&&
.AVIATION...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING AND BRING SCATTERED SHOWERS AND THUNDERSTORMS. SOME
OF THE STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL.
EXPECT MVFR CONDITIONS WITH THE THUNDERSTORMS WITH ISOLATED IFR
CONDITIONS. LOCALIZED MOUNTAIN OBSCURATION WILL BE POSSIBLE LATE
THIS AFTERNOON THROUGH THIS EVENING. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 063/086 058/087 059/087 060/091 062/089 059/086 057/088
42/T 23/T 43/T 32/T 33/T 33/T 33/T
LVM 053/084 049/085 051/086 051/088 050/085 049/084 048/082
42/T 23/T 42/T 22/T 33/T 33/T 33/T
HDN 061/090 059/090 060/091 061/094 062/094 060/089 058/091
42/T 23/T 43/T 32/T 33/T 33/T 33/T
MLS 064/087 061/089 062/087 062/090 065/091 063/086 060/087
42/T 23/T 43/T 32/T 33/T 33/T 33/T
4BQ 062/092 061/087 061/089 061/090 064/088 061/087 058/089
22/T 34/T 43/T 32/T 33/T 33/T 33/T
BHK 062/087 060/084 060/085 060/088 064/088 061/084 059/086
32/T 23/T 44/T 32/T 33/T 33/T 33/T
SHR 058/088 058/086 058/086 056/089 058/087 055/085 053/086
22/T 24/T 54/T 43/T 33/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 590 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 28>32-34-35-38>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 412 PM MDT SUN JUL 3 2011 MTZ028>042-056>058-063>068-WYZ098-099-042215- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 412 PM MDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THIS EVENING WEST OF BILLINGS AND MOVE EASTWARD ACROSS THE REGION THROUGH THIS EVENING. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. MOVE TO A SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA. RIVERS AND AREA STREAMS WILL REMAIN AROUND OR ABOVE FLOOD STAGE. STREAM FLOWS WILL BE STRONGER THAN NORMAL. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A THREAT OF THUNDERSTORMS NEARLY EVERY DAY...BUT THE LOCATION AND STRENGTH OF THE THUNDERSTORMS WILL FLUCTUATE EACH DAY. FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE FOR MUCH OF THE NEXT WEEK ALONG AREA RIVERS. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
644 PM MDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 5 ENE BILLINGS 45.83N 108.44W
07/03/2011 M60 MPH YELLOWSTONE MT OFFICIAL NWS OBS
NWS EMPLOYEE IN BILLINGS HEIGHTS.
&&
SOLUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
653 PM MDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL WNW ROUNDUP 46.45N 108.54W
07/03/2011 E0.88 INCH MUSSELSHELL MT LAW ENFORCEMENT
&&
VICKIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
658 PM MDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 19 N POMPEYS PILLAR 46.28N 107.95W
07/03/2011 YELLOWSTONE MT TRAINED SPOTTER
TREE DAMAGE. 4 INCH DIAMETER LIMBS DOWN DUE TO WIND.
&&
BETSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
725 PM MDT SUN JUL 3 2011
MTZ057-040200-
NORTHERN BIG HORN MT-
725 PM MDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
800 PM MDT...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF HARDIN...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL NORTHERN BIG HORN COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4587 10739 4570 10789 4582 10802 4590 10796
4590 10789 4593 10788 4593 10784 4596 10783
4596 10780 4599 10779 4598 10768 4601 10767
TIME...MOT...LOC 0125Z 243DEG 24KT 4580 10787SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 737 PM MDT SUN JUL 3 2011 MTZ030-031-040230- NORTHERN ROSEBUD MT-TREASURE MT- 737 PM MDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROSEBUD AND NORTHERN TREASURE COUNTIES UNTIL 830 PM MDT... AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHERN TREASURE COUNTY NORTHWARD INTO ROSEBUD COUNTY JUST NORTHEAST OF SUMATRA. THE STORMS WERE MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THESE STORMS INCLUDE...FORSYTH...MUDDY...BASCOM... CARTERSVILLE...ROSEBUD...ROCK SPRINGS...ANGELA AND HATHAWAY. STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4685 10615 4616 10620 4608 10749 4687 10741 TIME...MOT...LOC 0135Z 251DEG 27KT 4684 10723
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
739 PM MDT SUN JUL 3 2011
MTZ034-039-041-056-064>067-040230-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-EASTERN CARBON
MT-LIVINGSTON AREA MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS
MT-PARADISE VALLEY MT-RED LODGE FOOTHILLS MT-
739 PM MDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON...CENTRAL PARK...
SOUTHERN STILLWATER AND SOUTHERN SWEET GRASS COUNTIES UNTIL 830 PM
MDT...
AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE BEARTOOTH MOUNTAINS
AND ADJACENT FOOTHILLS FROM RED LODGE TO LIVINGSTON.
WIND GUSTS UP TO 50 MPH CAN BE EXPECTED IN THESE AREAS ALONG...ALONG
WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LAT...LON 4536 11093 4553 11092 4553 11088 4559 11087
4561 11081 4576 11080 4580 10890 4569 10890
4565 10887 4503 10883 4505 11094 4508 11098
TIME...MOT...LOC 0137Z 252DEG 29KT 4549 10983The Billings radar (KBLX), 181 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous tree limbs were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323370.